Heat, Archer
- When
- August 1, 12:00 PM CST to 8:00 PM CST
- Where
- Archer forecast zone
- Reported by
- AWOS
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
Hot temperatures and high humidity combined to create dangerous heat indices (in excess of 105 to 110-degrees) across western-north Texas during the afternoon and evening of 1st and 2nd.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Hot temperatures and high humidity combined to create dangerous heat indices (in excess of 105 to 110-degrees) across western-north Texas during the afternoon and evening of 1st and 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 1, 11:04 AM CST, 56 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Norman OK
1204 PM CDT Thu Aug 1 2024
...New AVIATION...
.KEY MESSAGES...
Updated at 1202 PM CDT Thu Aug 1 2024
- Excessive heat today (heat indices of 105-115 degrees) with
the greatest impacts expected in north central Oklahoma. High
heat indices are expected across southern Oklahoma and north
Texas again on Friday.
- Isolated to widely scattered storms expected to develop along a
front in northern Oklahoma this afternoon and evening. A few
strong to severe downbursts will be possible with these storms.
&&
.SHORT TERM...
(Today and tonight)
Issued at 301 AM CDT Thu Aug 1 2024
Another day under the influence of the 500mb ridge with temperatures
rising into triple digits and heat indices largely in the 105-115
range. The axis of warmest temperatures will be shifted slightly
southward compared to yesterday as a front nudges into northern
Oklahoma this afternoon. With southwest surface flow ahead of the
front, this will be a bit of a drier heat than the last few days,
though the increased temperatures and decreased dewpoints balance
out to roughly the same apparent temperatures.
Winds will be much lighter today (8-12 mph range), and while we'll
start the day off with some cirrus, that will gradually shift
southward and dissipate through the day. This will result in higher
wet bulb globe temperatures than we've seen the last few days.
Will be upgrading north central Oklahoma to an excessive heat
warning as probabilistic guidance shows about a 70% chance of
exceeding criteria in this area .Conceptually, this coincides with
where we would expect pre-frontal torching and moisture pooling.
Slightly less confidence closer to the Kansas / Oklahoma border
where slightly cooler and drier air will begin moving in behind the
front / outflow.
CAMs suggest scattered showers and storms developing along the front
as we hit peak heating today. Weak shear will keep storms
disorganized, though inverted-v soundings suggest a few downbursts
(marginal risk for severe) will be possible. After this activity
dissipates with the setting sun, there are hints of additional
showers extending back up into Kansas overnight.
Day
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 301 AM CDT Thu Aug 1 2024
- Heat continues (mainly southern Oklahoma / north Texas)
As the front continues south on Friday, we'll see a gradient develop
between the really hot (south) and the slightly less hot (north).
With both temperatures and dewpoints decreasing, the northern half
of the forecast area should see heat indices in the 98-102 degree
range on Friday. The southern half, on the other hand, will likely
need another heat advisory as heat indices continue in the 105-110
degree range.
Saturday will see the pattern shift southward further, such that
it's unclear whether we'll need any heat advisory at all.
As we move into next week, the 500mb ridge begins to move back over
us, allowing temperatures to gradually rise once again.
- Very low rain chances late week
With a weak front slowly sagging southward through the area, there
will be some very low chances (10-20%) Friday through Saturday for a
few isolated storms in the vicinity of the front.
Day
&&
.AVIATION...
(18Z TAFS)
Issued at 1202 PM CDT Thu Aug 1 2024
A weak front is in northern Oklahoma with lighter/variable winds
along it. This front will be the focus for scattered storms this
evening and early overnight. Gusty winds in excess of 40 knots and
brief reductions in ceilings/visibility will be possible across
the northern half of Oklahoma tonight in the stronger storms,
with storm chances decreasing toward daybreak. Otherwise, VFR
conditions will prevail.
Meister
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 76 100 73 98 / 10 0 10 0
Hobart OK 75 103 74 100 / 10 10 10 10
Wichita Falls TX 77 106 78 102 / 0 0 0 10
Gage OK 72 98 70 97 / 20 10 10 10
Ponca City OK 75 100 70 97 / 20 0 0 0
Durant OK 77 105 76 101 / 0 0 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ004-005-009-010-
014>016-021>025-027>048-050>052.
Excessive Heat Warning until 9 PM CDT this evening for
OKZ006>008-011>013-017>020-026.
TX...Heat Advisory until 9 PM CDT this evening for TXZ083>090.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...04Hazardous Weather Outlook National Weather Service Norman OK 321 AM CDT Thu Aug 1 2024 OKZ004>048-050>052-TXZ083>090-020830- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 321 AM CDT Thu Aug 1 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Heat... Dangerous heat indices in the 105-115 degree range will return this afternoon, with the highest heat indices expected in north central Oklahoma. Be sure to exercise heat safety if working outdoors or participating in strenuous outdoor activities. .Thunderstorms... Isolated to widely scattered thunderstorms are expected across northern Oklahoma this afternoon and evening. A few strong to severe wind gusts will be possible with this activity. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Heat... Dangerous heat and heat indices are expected again on Friday across the southern half of Oklahoma and north Texas. Be sure to follow heat safety guidelines and limit outdoor time during the day. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210284, 1210285, 1210286, 1210287, 1210288, 1210289.